A 23-year old female presented to a GP, an MDU member, with several complaints including folliculitis, recurrent ear infections and change of OCP. The doctor decided to treat her recurrent folliculitis with a course of erythromycin, which due to a prescription error was mistakenly given in a dose of 500mg four times daily for two months, instead of correct dose of 500mg twice a day.
The patient took the medication for the better part of a month before re-presenting complaining of feeling very unwell, with stomach pain, sickness and dizziness. She also complained that she had suffered hair loss and as a result of the anxiety this caused had not been able to go into work for most of the preceding month.
The following week, the patient's mother complained to the practice about her daughter's treatment. The GP apologised for his error in the dosage of antibiotic prescribed and for the gastrointestinal effects this had caused.
While the GP was awaiting a response from the mother to his letter, the patient saw a private dermatologist who had advised erythromycin was a reasonable choice of antibiotic in the usual doses, although acknowledged that it can cause gastrointestinal upset. The dermatologist also advised that the patient's hair loss was likely to be due to autoimmune alopecia, as opposed to a side effect of the erythromycin. The dermatologist changed antibiotics and advised using chlorhexadine solution as a preventative measure.
In light of these admissions, the MDU sought permission from him to settle this matter.
A month later, the GP received a further letter from the patient's mother saying she did not accept his apology. The letter set out a demand for financial compensation in relation to the private dermatologist consultation, for private prescriptions and for the cost of the over-the-counter medication to encourage hair growth that her daughter had used before seeing the dermatologist.
The MDU wrote to the patient asking for confirmation that his mother was authorised to deal with the matter on her behalf and advising her that the MDU was representing the GP.
The doctor prepared a written factual statement explaining how the script error had occurred. He also supplied a full copy set of records to the MDU.
It transpired that the patient had in fact called the practice and spoken to a different doctor following his appointment with our member. They discussed the dose of antibiotic, which the patient thought was too high based on the dose her friend had once been given. Unfortunately, the GP who took the telephone call had advised that the antibiotic was in the correct dose so the patient continued to take it. Our member also advised that actually he had intended to prescribe the antibiotic at 500mg twice a day, rather than four times a day, and had not noticed the error. In light of these admissions, the MDU sought permission from him to settle this matter. We wrote to the patient's mother, passing on a further apology from the GP and advising that we would negotiate a settlement relating to the gastrointestinal side effects, although not to the hair loss, as this was not a recognised side effect listed by the BNF and this had been confirmed by the patient's private dermatologist.
The patient's mother continued to threaten further action, demanding £5,000 in compensation. We explained that a legal claim had to prove negligence in that the clinician breached their duty to the patient and that harm had resulted from the breach. As liability was only admitted for the gastrointestinal side effects, we refused the claim for £5,000 compensation. An offer of £500 was rejected outright. After some negotiation, the patient's mother finally agreed and accepted a compromise offer of £1,000 compensation.
Dr Shabbir Choudhury
MBBS, DRCOG, DFFP, MRCGP, MA
Senior medical claims handler
This page was correct at publication on 17/02/2016. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.